Hail, Montgomery
- When
- July 2, 2:16 PM EST
- Where
- Montgomery County, Blacksburg
- Measured
- 1 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.233, -80.417
Thunderstorm winds downed trees 2 miles north of Ripplemead, onto Mt Olivet Road and Faxon Road in Pulaski, 5 miles southeast of Wytheville, onto Route 94, three miles west of Byllesby, Fries, 2 miles northwest of Fries Jct, and in Lexington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 2nd produced hail up to 2 inches in diameter and damaging winds.Thunderstorm winds downed trees 2 miles north of Ripplemead, onto Mt Olivet Road and Faxon Road in Pulaski, 5 miles southeast of Wytheville, onto Route 94, three miles west of Byllesby, Fries, 2 miles northwest of Fries Jct, and in Lexington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 1:45 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 2 2002 ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF STORMS...SOME OF WHICH ARE BECOMING SEVERE. CONVECTION HAS BEEN LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY IT SHUDNT THE NEXT 2 NIGHTS AS WELL. ACTIVITY SHUD ALSO CONT TO BE FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF THE MTNS THRU THURSDAY. 12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE WEEK...MUCH LIKE THE OLDER MRF RUNS. MOST BELIEVE THIS TO BE OVERDONE...SO WILL HOLD TEMPS UP. STILL WILL BRING DRIER AIR INTO THE REGION FRI AND KEEP IT DRY THRU MONDAY. MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF. WILL RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR THAT TIME. FCSTID = 9 ROA 71 93 71 93 / 30 30 30 40 LYH 70 93 70 92 / 30 30 30 40 DAN 73 95 73 94 / 30 30 30 40 BLF 66 85 66 84 / 40 40 30 40 LWB 65 84 65 83 / 40 40 30 40 BCB 66 86 66 85 / 30 40 30 40 TNB 64 85 64 84 / 40 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-0212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT TUE JUL 2 2002 ...HEAT INDEX AROUND 100 OR HIGHER IS EXPECTED BY LATE AFTERNOON... AFTERNOON TEMPERATURES WILL REACH THE MID 90S IN MOST AREAS BY 4 PM...AND A FEW LOCATIONS IN THE PIEDMONT MAY SEE UPPER 90S. THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE A HEAT INDEX OF 99 TO 104 ACROSS THE PIEDMONT AND FOOTHILLS. THE HIGHEST HEAT INDEX IS EXPECTED TO OCCUR FOR AN HOUR OR TWO BETWEEN 2 PM AND 5 PM. SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION ARE ALL POSSIBLE WITH PROLONGED EXPOSURE AND PROLONGED ACTIVITY WHEN THE HEAT INDEX REACHES THIS LEVEL. IF POSSIBLE...AVOID OVER EXERTION IN THE BRIGHT SUNSHINE DURING THE HOTTEST PART OF THE AFTERNOON. DRINK PLENTY OF NON ALCOHOLIC BEVERAGES TO KEEP YOURSELF HYDRATED. JJ
VAZ009-015-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT TUE JUL 2 2002 ...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF SMYTH AND GRAYSON COUNTIES... A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF THE BLUERIDGE EARLY THIS AFTERNOON. JW
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA... THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH... AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS... MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE AND WATAUGA COUNTIES. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 PM FAIRVIEW AREA VA 0.88 INCH HAIL
07/01/02 WYTHE HAIL DAMAGED A VEHICLE
AND COVERED THE GROUND.
210 PM LEWISBURG WV 0.88 INCH HAIL
07/02/02 GREENBRIER REPORTED BY SKYWARN
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
228 PM 1N LEWISBURG WV 0.75 INCH HAIL
07/02/02 GREENBRIER REPORTED BY SKYWARN
SPOTTER.
230 PM FARLEY WV 0.75 INCH HAIL
07/02/02 SUMMERSVAZ007-009>011-018-019-WVZ042>045-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY... SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF THEIR BANKS. IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS ISSUED. JJ
The Roanoke radar (KFCX), 26 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
12 hail, 7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307674, 5307730, 5307731, 5307732, 5307733, 5307736, 5307737, 5307738, 5307735, 5307739, 5307740, 5307734, 5307741, 5307745, 5307742, 5307743, 5307744, 5307746, 5307747.